MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 46MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 46MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74121146
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Deformity/ Disfigurement (2360); High metal ion levels (4847)
Date of Event 03/13/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that after undergoing a bhr on (b)(6) 2012 due to degenerative arthritis of the left hip, the patient experienced a failed left hip resurfacing characterized by progressive pain, elevated metal ion levels, and loosening of the acetabular component.The adverse event was addressed with a revision surgery on 2025, during which the entire hip system was explanted.During the procedure, an anterior capsulectomy was performed, and upon entering the joint, no signs of infection or purulence were observed.The final femoral component was impacted with great care to evaluate the calcar, which remained stable during impaction, with no visual defects noted; fluoroscopic images confirmed stability.The patient was awakened and transferred to the post-anesthesia care unit in stable condition.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H11 d4 and h4: lot number, exp and mfg dates updated.
 
Additional Manufacturer Narrative
H11: z-2746-2015 documents a recall for the concomitant device (74120152/097748/acetlr cup hap 52mm w/ imptr).H3, h6: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the head.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file, and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Although elevated cobalt in the 5¿s was reported, the cobalt lab value is well within the known established parameters for bilateral m-o-m implants.It should be noted that loosening was not noted within the operative report.The increased anteversion of the acetabular components cannot be ruled out as possible contributing factors to her reported pain.The bhr surgical technique (4567-0103) indicates ¿the acetabular component is then fully impacted with 15-20° of anteversion and 40-45° inclination angle.¿ based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Additional information: h7, h9.Corrected data: b1, d10, g2, h6 (health effect - clinical code).

Brand Name
RESURFACING FEMORAL HEAD 46MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23461624
Report Number3005975929-2025-00098
Device Sequence Number16027306
Product Code NXT
UDI-Device Identifier03596010502780
UDI-Public03596010502780
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2015
Device Catalogue Number74121146
Device Lot Number10LW30590
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2025
Supplement Date Received by Manufacturer11/24/2025
12/10/2025
Initial Report FDA Received Date11/04/2025
Supplement Report FDA Received Date12/02/2025
12/12/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/30/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
- KIT BONE CEMENT LG PART NUMBER: 6191-1-010 L; 74120152/097748/ACETLR CUP HAP 52MM W/ IMPTR
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age34 YR
Patient SexFemale